Kansas, 2003

Hail in Kansas, August 3, 2003

August 3, 2003 · NWS TOP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 3, 2:35 AM CST, 43 minutes earlier.

Area forecast discussion, Aug 3, 2:35 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
335 AM CDT SUN AUG 3 2003

NORTHWEST FLOW PCPN CHCS AND TO A LESSER EXTENT TEMPERATURES MAIN
CONCERNS NEXT FEW DAYS.

BAROCLINIC ZONE OVER CNTRL PTN OF THE STATE IN BRISK NORTHWEST FLOW
IMPETUS FOR A FEW TSTMS THIS MRNG. THESE SHOULD FADE AS THE DAY
PROGRESSES...BUT WARM FRONTAL BNDRY SETTING UP TO OUR SOUTH SHOULD
SET STAGE FOR MORE TSTMS TO DVLP AFT MIDN TNGT. UPPER FLOW FCST TO
WEAKEN CONSIDERABLY ON MONDAY AS WARM FRONT LIFTS NORTH. HOWEVER H3
FLOW INCREASES AGAIN TMRW NIGHT AS UPPER IMPULSES IMPINGE ON AREA.
APPEARS TSTM CHCS BEST THEN. MESO-ETA HOLDS SFC BNDRY TO OUR WEST AT
12Z TUESDAY SO LINGERING TSTM CHCS PER CURRENT FCST THEN APPEAR
REASONABLE. UPPER RDG FCST TO BUILD INTO AREA BY END OF WEEK FOR
HOT/DRY WEATHER.

.TOP...NONE
Hazardous weather outlook, Aug 2, 9:40 PM CST, 5 hours 38 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-031000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1040 PM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...OVERNIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE THUNDERSTORMS ARE EXPECTED OVER THE AREA LATE MONDAY INTO
TUESDAY MORNING. THE MAIN THREAT FROM THESE STORMS WILL ALSO BE
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NOT EXPECTED TO BE NEEDED OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Topeka radar (KTWX), 42 km away, was scanning. The volume nearest the first event began at 09:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Osage

When
August 3, 3:18 AM CST
Where
Osage County, 2 mi W of Burlingame
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.750, -95.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368953.